This WebM&M features two cases involving patients undergoing surgical procedures who received perioperative opioid analgesics to aid in pain and sedation efforts and who experienced adverse events due to opioid stacking. The commentary provides evidence-based suggestions for optimal management of patients who are administered opioid therapy, including standardized sedation assessment, advanced patient monitoring strategies, appropriate use of naloxone, and non-opioid pain management strategies.
A 77-year-old man was diagnosed with a rectal mass. After discussing goals of care with an oncologist, he declined surgical intervention and underwent targeted radiotherapy before being lost to follow up. The patient subsequently presented to Emergency Department after a fall at home and was found to have new metastatic lesions in both lungs and numerous enhancing lesions in the brain. Further discussions of the goals of care revealed that the patient desired to focus on comfort and on maintaining independence for as long as possible. The inpatient hospice team discussed the potential role
This case describes multiple emergency department (ED) encounters and hospitalizations experienced by a middle-aged woman with sickle cell crisis and a past history of multiple, long admissions related to her sickle cell disease. The multiple encounters highlight the challenges of opioid prescribing for patients with chronic, non-cancer pain.
A 44-year-old man presented to his primary care physician (PCP) with complaints of new onset headache, photophobia, and upper respiratory tract infections. He had a recent history of interferon treatment for Hepatitis C infection and a remote history of cervical spine surgery requiring permanent spinal hardware. On physical examination, his neck was tender, but he had no neurologic abnormalities. He was sent home from the clinic with advice to take over-the-counter analgesics.
A 52-year-old man complaining of intermittent left shoulder pain for several years was diagnosed with a rotator cuff injury and underwent left shoulder surgery. The patient received a routine follow-up X-ray four months later.
A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated.
Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.
A 56-year-old women with a history of persistent asthma presented to the emergency department (ED) with shortness of breath and chest tightness that was relieved with Albuterol. She was admitted to the hospital for acute asthma exacerbation.
A 65-year-old man with metastatic cancer and past medical history of schizophrenia, developmental delay, and COPD was admitted to the hospital with a spinal fracture. He experienced postoperative complications and continued to require intermittent oxygen and BIPAP in the intensive care unit (ICU) to maintain oxygenation. Upon consultation with the palliative care team about goals of care, the patient with telephonic support of his long time caregiver, expressed his wish to go home and the palliative care team, discharge planner, and social services coordinated plans for transfer home. Altho
A 60-year-old male presented to the emergency department (ED) with his partner after an episode of dizziness and syncope when exercising. An electrocardiogram demonstrated non-ST-elevation myocardial infarction abnormalities. A brain CT scan was ordered but the images were not assessed prior to initiation of anticoagulation treatment. While awaiting further testing, the patient’s heart rate slowed and a full-body CT scan demonstrated an intracranial hemorrhage. An emergent craniotomy was performed and the patient later died.
A 14-year-old girl with type 1 diabetes (T1D) was admitted to the hospital after two weeks of heavy menstrual bleeding as well as blurred vision, headache and left arm numbness. MRI revealed an acute right middle cerebral artery (MCA) infarct.
A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessio
A 40-year-old man with multiple comorbidities, including severe aortic stenosis, was admitted for a pathologic pelvic fracture (secondary to osteoporosis) after a fall. During the hospitalization, efforts at mobilization led to a second fracture of the left femoral neck The case describes deviations in the plan for management of anesthesia and postoperative care which ultimately contributed to the patient’s death.
A 52-year-old woman with a known history of coronary artery disease and ischemic cardiomyopathy was admitted for presumed community-acquired pneumonia. The inpatient medicine team obtained a “curbside” cardiology consultation which concluded that the worsening left ventricular systolic functioning was in the setting of acute pulmonary edema. Two months post-discharge, a nuclear stress test was suggestive of infarction and a subsequent catheterization showed a 100% occlusion.